Hail, Champaign
- When
- June 4, 10:44 AM EST to 10:48 AM EST
- Where
- Champaign County, 1.48 mi NNE of Urbana
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -83.740
Strong to severe thunderstorms developed along a lingering surface boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Strong to severe thunderstorms developed along a lingering surface boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 4, 10:35 AM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 1135 AM EDT Thu Jun 4 2020 .SYNOPSIS... Weak disturbances moving across the region will bring a chance of showers and thunderstorms through Friday night. High pressure will build in from the north over the weekend bringing drier and cooler conditions. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Thunderstorms are already developing along and northwest of I-71 this morning. Expect additional increasing coverage throughout the afternoon and into the evening hours. Model soundings are indicative that the main threats will be damaging winds and large hail. In addition heavy rain will also occur with these storm. Temperatures will be slightly cooler than yesterday, however still expecting warm conditions with high temperatures in the 80s. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Showers and thunderstorms will likely be ongoing into the evening, particularly in southeast counties. Expect activity to wane in the overnight hours. But showers and storms will develop again on Friday with a diurnal peak. Environment will be similar to today, so some more robust storms will be possible. Lows will remain in the upper 60s in most areas tonight with highs back into the mid 80s on Friday. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Cut-off low south of California rejoins jet stream flow Friday night leading to an amplification of a downstream ridge in the central US and a trough over the Northeast. The amplified pattern allows for a cold front to move through the forecast area during the day on Saturday with a slight chance for scattered showers and an isolated thunderstorm primarily during the morning to early afternoon hours. Temperatures starting in the mid to upper 60s, and warm into the 80s through the afternoon. Northerly winds lead to some cold air advection along with lower humidity, likely resulting in a pleasant Saturday evening. Sunday and Monday are dominated by surface high pressure to the north and mid-level ridge over much of the eastern US. Mostly sunny skies and light northeasterly flow provide near normal temperatures and lower humidity on Sunday with temperatures a few degrees above normal on Monday. Tuesday and Wednesday's weather greatly depends on the progress of Tropical Storm Cristobal, which is currently positioned 1500 miles south of WFO ILN, in the state of Tabasco, Mexico. Due to uncertainty with Cristobal's near term forecast, changes in the current local forecast for Tue/Wed are likely through the coming days. Cristobal is expected to eventually move northward into the northern Gulf of Mexico as a tropical storm. As the deep ridge shifts eastward, there is a window where remnants of Cristobal could eventually reach the Ohio Valley as they are intercepted by a deep trough moving eastward into the Central US. With this synoptic timing, the tropical airmass associated with the remnants would enhance rain chances late Tuesday into Wednesday. For temperatures, rather warm on Tuesday with southeasterly flow pushing temperatures into the mid to upper 80s with lower 90s possible. With higher rain chances on Wednesday, highs in the upper 70s and lower 80s are forecast. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... Expect showers and thunderstorms to develop across the region with the greatest coverage during peak heating. Still enough uncertainty in narrowing down when convection might impact terminals to continue with VCTS for a several hour period when probability is highest. There may be lingering showers in the wake of any storms. This will diminish during the night. Conditions are expected to remain VFR outside of any thunderstorms. OUTLOOK...Thunderstorms are possible through Friday night. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM...Novak SHORT TERM... LONG TERM...McGinnis AVIATION...
Hazardous Weather Outlook National Weather Service Wilmington OH 500 AM EDT Thu Jun 4 2020 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-050900- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 500 AM EDT Thu Jun 4 2020 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Showers and thunderstorms will occur this afternoon into the evening. A few of the storms could be strong to severe with damaging winds, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. More showers and thunderstorms are forecast for Friday. A few of the storms could be strong to severe with damaging winds, hail, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
758 AM EDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG 3 WSW MONROE 39.42N 84.41W
06/03/2020 BUTLER OH PUBLIC
5 TREES REPORTED DOWN AT TWO PROPERTIES. A CHILDRENS
PLAYHOUSE WAS ALSO DAMAGED. TIME ESTIMATED FROM RADAR.
&&
HICKMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
822 AM EDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND DMG WEST COLLEGE CORNER 39.57N 84.82W
06/03/2020 UNION IN 911 CALL CENTER
TREES AND WIRES REPORTED DOWN.
&&
HICKMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
837 AM EDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND DMG OXFORD 39.51N 84.75W
06/03/2020 BUTLER OH 911 CALL CENTER
TREES REPORTED DOWN.
&&
HICKMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
855 AM EDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND DMG 4 WSW LEBANON 39.42N 84.28W
06/03/2020 WARREN OH 911 CALL CENTER
ONE TREE REPORTED DOWN OFF OF OH-741.
&&
HICKMANSpecial Weather Statement National Weather Service Wilmington OH 1123 AM EDT Thu Jun 4 2020 OHZ044-052-041600- Champaign OH-Logan OH- 1123 AM EDT Thu Jun 4 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHAMPAIGN AND SOUTHEASTERN LOGAN COUNTIES UNTIL NOON EDT... At 1122 AM EDT, radar indicated a strong thunderstorm near St. Paris, moving east at 20 mph. STORM HAZARDS INCLUDE... Winds to 45 mph... One half inch diameter hail... Frequent cloud-to-ground lightning... Very heavy rain... Locations impacted include... Urbana, St. Paris, West Liberty, Mechanicsburg, Valley Hi, Mutual, Cable, Thackery, Westville, Pickrelltown, Lippincott, Kiser Lake State Park, Millerstown, Mingo, Kennard and Terre Haute. Do not stay in the open or seek shelter under trees when lightning threatens. Move indoors when a thunderstorm approaches. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 4004 8393 4018 8397 4034 8365 4008 8352 TIME...MOT...LOC 1522Z 256DEG 19KT 4012 8388 Novak
The Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 15:42 UTC.
10 hail, 10 thunderstorm wind, 1 flood. Local standard time, as filed.
Some power lines were knocked down and some localized flooding was reported.
A large limb was knocked down.
Telephone poles and trees were knocked down. Also, a small section of a barn roof was torn off.
Numerous healthy trees were knocked down near the intersection of Short and North Roads.
Approximately half a barn was destroyed.
Small tree limbs were knocked down across the road.
Tree limbs between two and five inches in diameter were knocked down.
Numerous large tree limbs were knocked down on Lake Road between County Road 51 and OH-37.
Large tree limbs were knocked down in isolated spots on OH-37 between Zion Road and Lake Road.
A barn was destroyed when it collapsed.
One and a half inches of rain was measured by a personal weather station in 30 minutes. Some localized flooding was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884596, 884680, 884597, 884622, 884722, 884598, 884599, 884600, 884623, 884624, 884625, 884626, 884602, 884627, 884628, 884721, 884678, 884679, 884629, 884604, 884631.